Join 3,572 readers in helping fund MetaFilter (Hide)


Surgical Saltiness
July 4, 2012 4:53 PM   Subscribe

Why does everything taste mega-salty after my surgery?

On Friday, June 29 I had an Anterior L4-L5 fusion due to an injury that I received when I was younger. I am a 36 year old woman with minor arthritis, occasional headaches, and I am overweight. The fusion became appropriate when all forms of exorcise that I actually enjoy, like biking became physically impossible due to pain. Basically I have a 3 inch incision on my back where they harvested bone, and a 7 inch incision on my tummy from pelvic bone to belly button, of course they had to move all of my digestive organs out of the way for the surgery. Post op, it took nearly 40 hours for my bowels to start moving again (passing gas). I was able to go home on Monday, since Monday I have yet to have a BM, but I am also having a difficult time eating food to create a BM. Of course it is a Holliday, so my Dr.s Office is closed, so I am going to ask my fellow Metifites! and yes I know you are not my Dr. OH... I am taking Vicodin and Flexeril.

Why does everything I eat taste as if it has been dipped in the ocean?
posted by Jayed to Health & Fitness (9 answers total)
 
I'm pretty sure anesthesia can hang around in your system for quite awhile. That could be affecting your sense of taste, possibly. I had CRAZY dry mouth after surgery that made it nearly impossible to eat. I also, um, took a stool softener every day for about a week. And it took almost that long for anything to happen. Though my surgery wasn't as involved as yours (ovarian cyst).

Is there a pharmacy open near you? There should be, most chains have at least on 24 hour store open on holidays. Call them up and ask the pharmacist if the salty thing is a side effect from one of your medications. Or you could call your insurance company's nurse line, if they have one.

I wish you a speedy recovery!
posted by Aquifer at 5:23 PM on July 4, 2012


Some drugs/combinations of drugs can affect the taste of foods, too.
posted by easily confused at 6:15 PM on July 4, 2012


IANAD. I also would guess that it's an aftereffect from the anasthesia. If I were you I would eat as much as I am able, make sure to stay hydrated, and call the doctor tomorrow if the symptoms persist. You'll be OK, I very much doubt this is an emergency.
posted by Scientist at 6:52 PM on July 4, 2012


Completely within the normal range of responses to anesthesia (someone asked a similar question about post-anesthesia taste changes here in the last couple of months, but I think the taste center that was triggered for them was sour or bitter rather than salty) but given the nature of your surgery I would call them tomorrow just in case.

Also Vicodin is well known to suppress appetite. Maybe making yourself something simple like scrambled eggs with no salt added will be palatable?
posted by Sidhedevil at 7:57 PM on July 4, 2012


How much hospital food did you eat? After living off of the RDA of 2000mg sodium or less per day for a while almost all normal food tastes salty.
posted by zengargoyle at 10:10 PM on July 4, 2012


All of the above, especially going for several days on much less sodium than usual. Are you drinking enough? Dehydration has caused me more sensitivity to salt. You may be urinating more than usual because of taking in less sodium, or as a side effect of the drugs.

As to the BMs, Vicodin often causes constipation and slow bowels - the same effect as Imodium. If it persists, ask your doctor for a laxative prescription.
posted by WasabiFlux at 11:29 PM on July 4, 2012


When I was in for my gall bladder removal, they gave me general through the IV. It was fat-soluble, and, well, I'm a fat guy.

For the next few days, everything tasted just absolutely damn weird. I actually joke I now have a taste equivalent for the word 'eldritch'. But it did pass. The only things I could eat were white toast and oatmeal. Otherwise it just tasted strange as all hell.
posted by mephron at 3:56 AM on July 5, 2012


Is it possible that you have oral thrush? After my hysterectomy, the only symptom I had of thrush was that everything I tried to eat was too overwhelmingly salty to be able to stand. I few days of mouth rinse and it was gone. Hope you feel better soon.
posted by hollygoheavy at 8:52 AM on July 5, 2012


Side effect of the anesthesia is probably accurate, and yes I am drinking enough because like Aquifer said, my mouth is sooooooo dry all the time. I sent hubby out for some cereal, the fiber may help, but I have been doing the stool softener also, I'll just keep trucking along! Thanks guys and gals! Oh, and Scientist, I knew it wasn't an emergency kind of thing, I have enough fluff on my body to survive months with minimal food! =D

Thanks again!
posted by Jayed at 10:37 AM on July 5, 2012


« Older I'm looking for strategies and...   |  We've been married for 5 years... Newer »
This thread is closed to new comments.